Alert archive / Missouri / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 219, NWS Kansas City, MO

July 12, 2001Caldwell County, Ray County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Jul 12, 2001, 1:17 AM CDT for Caldwell County, Ray County, Missouri. It was in force for 58 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 12, 2001, 1:17 AM CDT (06:17 UTC)
Expired
Jul 12, 2001, 2:15 AM CDT
In force
58 min
Issued by
NWS Kansas City, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Caldwell County, MO, Ray County, MO

The radar

The Pleasant Hill radar (KEAX), 87 km from the middle of the area, began a volume at 06:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 12, 1:24 AM CDTThunderstorm Wind 57 EPolo, MO
Jul 12, 1:25 AM CDTHail 0.88Mirabile, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 6.3 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2001-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1503 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2001-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 164 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1503 J/kg
Mixed-layer CIN
-128 J/kg
Mixed-layer LCL
1381 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
164 m²/s²
0-3 km storm-relative helicity
571 m²/s²
Significant tornado parameter
0.8
Supercell composite
24.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KEAX 120616
SVRMCI

MOC025-177-120715-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
117 AM CDT THU JUL 12 2001

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CALDWELL COUNTY IN NORTH CENTRAL MISSOURI
  RAY COUNTY IN WEST CENTRAL MISSOURI

* UNTIL 215 AM CDT

* AT 115 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER MIRABILE...OR ABOUT 33 MILES SOUTHWEST OF
  CHILLICOTHE...MOVING SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  POLO AT 120 AM CDT
  KNOXVILLE AT 130 AM CDT
  REGAL AT 150 AM CDT

THIS SEVERE THUNDERSTORM WILL LIKELY PRODUCE QUARTER SIZE HAIL...AND
WINDS IN EXCESS OF 70 MPH. FOR YOUR SAFETY...MOVE INDOORS AND STAY
AWAY FROM WINDOWS. REMEMBER...LIGHTNING IS A THREAT FROM ALL
THUNDERSTORMS. HEAVY RAINS CAN CAUSE LOCALIZED FLOODIN3G OF LOW LYING
AREAS.

LAT...LON 3971 9414 3942 9421 3929 9378 3970 9379

BUNTING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 1:00 AM CDT, 17 minutes earlier.

Area forecast discussion, Jul 12, 1:00 AM CDT, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
100 AM CDT THU JUL 12 2001

MAIN FCST CONCERN IS IN THE SHORT TERM. LATEST SFC ANALYSIS SHOWS
SFC LO IN SERN CO WITH STNRY FNT XTNDING EAST INTO SERN KS AND XTRM
SRN MO. PROFILERS INDICATE H8 BNDRY FURTHER NORTH IN NRN KS EAST
INTO CNTRL MO. MOIST IMAGERY AND EVE UPR AIR ALSO DEPICTS WEAK
SHRTWV IN ERN NEB WITH MOIST TROPICAL PLUME FROM CO TO NRN KS AND
NRN MO. MODELS DEPICT PRECIP WATER VALUES ACR SWRN ONE HALF OF CWA
FM 2-2.2 INCHES FROM 06Z-18Z. THUNDERSTORMS HAVE QUICKLY DEVELOP IN
NWRN MO AND NERN KS IN AREA OF INCREASING ISENT LIFT ON 310K SFC.
ALTHOUGH INSTABILITY NOT IMPRESSIVE...SHEAR PROFILER AND SHOWALTER
INDICES FM -2 TO -4 SUFFICIENT FOR A FEW STORMS TO PRODUCE HAIL. IN
ADDITION...XPCT CONVECTION TO ORGANIZE INTO AN MCS WITH DAMAGING
WINDS A THREAT AS IT TRACKS SE TOWARD SRN MO/SERN KS. SFC-3KM SHR
VECTOR OF 29040KT VERY FAVORABLE FOR STG MCS BY 12Z. ONLY QUESTION
IS HOW LONG WILL IT TAKE FOR COLD POOL DYNAMICS TO INITIATE DEVELOP
OF MCS CAPABLE OF DAMAGING WINDS.

VERY HEAVY RAINFALL ALSO A THREAT AND HAVE ISSUED FFA FOR AM HOURS
FOR ALL BUT XTRM NRN/NERN CWA. SEVERE THREAT XPCTD TO END ACR SRN
CWA BY NOON WITH LINGERING STRATIFORM RAIN INTO AFTN HOURS.

COOLER AND DRIER AIR TO MOVE INTO CWA THIS AFTN AND TNGT. GUID IN
BALLPARK EXCEPT WILL CUT GUID A CATEGORY DUE TO RAIN AND CLD CVR.

.EAX...
FFA TIL NOON...KSZ025-KSZ057-KSZ060-KSZ102>105.
            ...MOZ011>014-MOZ020>024-MOZ028>033-MOZ037>040-
            ...MOZ043>046-MOZ053-MOZ054

DB

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 12:31 AM CDTSevere Thunderstorm WarningEAXAndrew, Buchanan44 min
Jul 12, 1:46 AM CDTSevere Thunderstorm WarningEAXClay44 min
Jul 12, 2:11 AM CDTSevere Thunderstorm WarningEAXJackson, Lafayette64 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.